Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 5746  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page
ORIGINAL ARTICLE
Year : 2020  |  Volume : 65  |  Issue : 3  |  Page : 193-198

Nail changes induced by chemotherapeutic agents


1 Department of Dermatology, Base Hospital, Delhi Cantt, Delhi, India
2 Department of Dermatology, Base Hospital, Lucknow Cantt, Lucknow, Uttar Pradesh, India
3 Commandant, AFMSD, New Delhi, India
4 Commandant, Military Hospital, Jodhapur, Rajasthan, India
5 Department of Dermatology, MLN Medical College, Allahabad, Uttar Pradesh, India

Correspondence Address:
Aradhana Sood
Department of Dermatology, Base Hospital, Lucknow Cantt - 226 002, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_37_19

Rights and Permissions

Introduction: Nail toxicity is a relatively uncommon cutaneous adverse effect of chemotherapeutic agents. Rapidly dividing cells of the nail matrix are perturbed by the antimitotic activity of these agents. Although most of these changes are cosmetic and regress once the therapy is completed, a few of these adverse effects are challenging to manage and require temporary or permanent suspension of chemotherapeutic agents. Materials and Methods: A total of 205 patients with various malignancies and under chemotherapy in oncology ward of the hospital over a period of 3 months were screened for nail involvement postchemotherapy. Relevant details, protocol of chemotherapeutic agents were assessed. Nail examination was carried out in daylight and the changes were analyzed. Results: A total of 124 (60.4%) patients had nail changes due to chemotherapeutic agents. The most common change was diffuse hyperpigmentation in 101 (81.4%) patients commonly due to a combination of cyclophosphamide and adriamycin in 43 (42.5%) patients. Longitudinal melanonychia was seen in 36 (29%), Beau's lines in 31 (25%), onychomadesis in 17 (13.7%), Mees' lines in 15 (12%), paronychia in 12 (9.6%), subungual hyperkeratosis in 10 (8%), and Muehrcke's lines in 4 (3.2%) patients. All the patients who developed Muehrcke's lines were on a combination of cyclophosphamide/doxorubicin/5 FU. Exudative onycholysis was observed in 2 (1.6%) patients; both these patients were on paclitaxel therapy. A total 2 (1.6%) patients who developed exudative onycholysis were advised discontinuation and another substitute chemotherapy was advised. Therapy for 2 (1.6%) patients who developed acute paronychia due to gefitinib was temporarily suspended. Unfortunately, most of the patients were on multiple chemotherapeutic agents hence, we could not pinpoint one drug as a cause. Therefore, a combination of agents was implicated in most cases. Conclusion: Nail toxicities are common with chemotherapeutic agents, however less importance is given to nail involvement. Apart from being cosmetically significant, a few adverse effects may warrant modification of the chemotherapy.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed830    
    Printed34    
    Emailed0    
    PDF Downloaded113    
    Comments [Add]    

Recommend this journal